MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SYNCHRONY; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SYNCHRONY; COCHLEAR IMPLANT
Model Number MI1250 SYNCHRONY 2 PIN
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 03/28/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
Due to infection the device was explanted on (b)(6) 2024.The user suffered from otitis media which spread to the level of the implant.The infection has been confirmed by cultures: staphylococcus aureus.The issue started 2,5 month ago.At the explantation surgery the housing was in place and hearing was not affected.Re-implantation is considered on a later time point.
 
Event or Problem Description
Due to infection the device was explanted on (b)(6) 2024.The user suffered from otitis media which spread to the level of the implant.The infection has been confirmed by cultures: staphylococcus aureus.The issue started 2,5 months prior.At the explantation surgery the housing was in place and hearing was not affected.Re-implantation is considered at a later time point.
 
Additional Manufacturer Narrative
Conclusion: device investigation of the received parts did not reveal any device defect or problem which is expected to have been present whilst implanted.Damage found during investigation is most likely related to the removal surgery.This finding was expected, because according to the patient report the device was explanted for medical reasons, namely otitis media which spread to the implant site.A review of the device_s sterilization records shows that the device has been subject to a valid sterilization process.Thus, no available information points to the implant being the source of the infection.However, the presence of the device might have contributed to its subsequent development.This is a final report.

Brand Name
SYNCHRONY
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key19069150
Report Number9710014-2024-00327
Device Sequence Number6901208
Product Code MCM
UDI-Device Identifier09008737366773
UDI-Public(01)09008737366773
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date01/21/2023
Device Model NumberMI1250 SYNCHRONY 2 PIN
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2024
Supplement Date Received by Manufacturer03/28/2024
Initial Report FDA Received Date04/09/2024
Supplement Report FDA Received Date05/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/21/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age41 YR
Patient SexMale